A 58-Year-Old Woman on Gemcitabine Developed Swelling and Erythema of Both Legs
A 58-year-old woman was diagnosed with ovarian carcinoma and initially treated by surgery and adjunctive chemotherapy. Following a remission of 3 years, she developed biopsy-confirmed recurrent/metastatic disease involving bones, inguinal lymph nodes, and soft tissue of the back. Following a failure of response to platinum-based treatment, she was given gemcitabine (Gemzar) in a dose of 1000 mg/m2. Two days after her first infusion she developed tender swelling and mild to moderate erythema of both legs, particularly striking in the posterior aspect (see photo). The patient was afebrile.
Complete blood count was normal, and Doppler angiography failed to disclose vascular occlusion. Despite negative blood and skin aspirate cultures, intravenous vancomycin and cefazolin therapy were administered for presumed cellulitis. The eruption faded without residual abnormality in about 1 week. Two days following her next per-protocol gemcitabine infusion, the same type of eruption appeared in almost the exact same anatomical areas.
B. This most likely represents an adverse reaction to gemcitabine; therapy can be continued as long as symptoms are tolerable.
Gemcitabine, a potent deoxycytidine drug, has been used both as a single-agent chemotherapeutic regimen as well as in combination with other cytotoxic drugs. It is particularly useful for management of non-small-cell lung cancer, bladder cancer, pancreatic cancer, and breast cancer. This drug has also emerged as a tool in the treatment of ovarian cancer.
Although its toxicity profile can vary based on administration schedule and individual patient factors, gemcitabine is a relatively well-tolerated drug. Severe anemia, neutropenia, and thrombocytopenia occur in single-digit percentages, and neutropenic fever is quite uncommon. While nausea, vomiting, and diarrhea may occur commonly, they are typically mild to moderate in severity. Deep venous thrombosis occurs in 3.6% of patients. Fever and associated flulike symptoms are seen in about one-third of patients treated with this drug, and dyspnea, sometimes severe, is encountered in about 4% of patients. Rare but potentially fatal hemolytic-uremic syndrome occurs in less than 1% of patients.
Among the non-hematologic toxicities, cutaneous reactions to gemcitabine are common. A nonspecific, pruritic rash may appear in just over a quarter of patients. Radiation recall dermatitis may occur. Unrelated to cardiac, renal, or hepatic failure, edema is reported in some 24% of patients; it most often affects the extremities. This may vary from minimal swelling to frank +4 pitting edema, and may or may not be associated with overlying erythema. Edematous areas may be asymptomatic or spontaneously painful and tender to the touch. This type of reaction can be fairly widespread and thus closely mimic bacterial cellulitis. Conversely, the reaction can be very localized and thus closely mimic erysipelas. The precise pathophysiology of gemcitabine-induced edematous states remains obscure, although increased vascular permeability due to endothelial cell damage has been hypothesized. Fortunately, edema is severe enough to require drug withdrawal in only 1% of all cases so affected.
Before making the diagnosis of gemcitabine-induced edema, organ failure, deep venous thrombosis, venous or lymphatic obstruction due to abdomino-pelvic neoplasia, and bacterial cellulitis must be entertained and ruled out as completely as possible. Electrolyte and chemistry panels, a Doppler ultrasound, an echocardiogram, abdominal CT scan, and blood and tissue aspirate cultures are all reasonable tests to perform, along with a thorough physical examination. The bilaterality of edema in this patient, for example, speaks against DVT and cellulitis, while favoring an obstructive or drug-induced phenomenon.
Treatment of edema is multifactorial. Conservative measures nearly always instituted include: salt restriction, leg elevation, compressive stockings, and diuretics. Corticosteroids or antihistamines may be added for more severe reactions. Administration of corticosteroid premedication may reduce the incidence of adverse events, including edema.
1. Toschi L, Finocchiaro G, Bartolini S, et al. Role of gemcitabine in cancer therapy. Fut Onco.l 2005;1:7-17.
2. Fowler WC Jr, Van Le L. Gemcitabine as a single-agent treatment for ovarian cancer. Gynecol Oncol. 2003;90:21-23
3. Fung MC, Storniolo AM, Nguyen B, et al. A review of hemolytic uremic syndrome in patients treated with gemcitabine therapy. Cancer. 1999;85:2023-32
4. Tan DHS, Bunce PE, Liles WC, et al. Gemcitabine-related "pseudocellulitis." Report of two cases and review of the literature. Clin Inf Dis. 2007;45:e72-76.
5. Zustovich F, Pavei P, Cartei G. Erysipeloid skin toxicity induced by gemcitabine. J Eur Acad Dermatol Venereol. 2006;20:757-58.
6. Azzoli CG, Miller VA, Ng KK, et al Gemcitabine-induced peripheral edema. Report on 15 cases and review of the literature. Am J Clin Oncol. 2003;26:247-51.
7. Kneifel B, Brusa-Duwel P, Becker K, et al. Oral dexamethasone for the amelioration of the gemcitabine-induced side effects asthenia, edema, and flu-like symptoms. Onkologie. 1998;21:229-31